Prednisolone withdrawal symptoms - Asthma UK communi...

Asthma UK community forum

17,961 members22,284 posts

Prednisolone withdrawal symptoms

skippy11 profile image

Has anyone experienced prednisolone withdrawal symptoms? I had a chronic chest infection and was given 5 day course of 40mg once a day then as it didn’t clear up and got worse was given another 5 day course of 40mg once a day along with course of antibiotics. I saw my GP and explained I was getting better but not 100% and was still requiring more inhaler use and he then prescribed a 10 day course of 40mg once per day. These have now finished, I feel back to normal asthma-wise but am now left with muscle fatigue, lethargy, feeling faint, heart palpitations etc and wondered if anyone else experienced anything like this after such a prolonged course.

12 Replies

I think pred is supposed to be tapered if it's taken at high dose for 3 weeks - so I guess a total of 20 days doesn't quite tick that box (by 1 day!) so they didn't "need" to but clearly your body doesn't like the sudden stopping. Maybe phone your GP tomorrow and let them know your symptoms and that you're concerned about steroid withdrawal.

Prednisolone is horrible for side effects, I took a long term course and it gave me eye and mental health issues.But the above side effects all seem normal for me for a short course.

It works well for the asthma though.

DeanSamson profile image
DeanSamson in reply to Ortho10

What eye issues did you get?

Ortho10 profile image
Ortho10 in reply to DeanSamson

Sorry thought I had posted a reply!It gave me Central Serous Retinopathy.

When we take steroid medication beyond the usual 5 or 7 day course it can affect the functioning of our adrenal glands (they produce our own cortisol). So without tapering down from 40mg it's like taking our foot off the accelerator fully - no fuel coming through. Our adrenals haven't had to work as usual while we take Pred and suddenly we're asking them to step up to 100% efficiency on day zero, and that's why you've got your symptoms of muscle fatigue and lethargy. The longer we take Pred, the more likely it is for the adrenals to take a rest. If symptoms don't pass in a few days you should see your GP. Steroids can also deplete our potassium levels and these are important for our muscles, including the heart (it's a muscle). A good electrolyte replacement may help over the withdrawal period to address your potassium & sodium levels (they work in balance).

Definitely see your GP if symptoms go beyond a few days.

skippy11 profile image
skippy11 in reply to Poobah

Thanks, my GP never mentioned weaning the dose down. I contacted GP this morning and he’s arranging bloods and an ECG and gave advice on symptoms of concern to watch out for

Poobah profile image
Poobah in reply to skippy11

Glad they're taking it seriously. Take care.

As others have said I would have thought for that period of time you would have needed to taper dose down rather than abrupt stop. Suggest speaking with gp.However I would also say that having been that unwell some of your symptoms may be due to needing time to recover.

I know whenever I have needed several courses of steroids and antibiotics I have taken quite a long time to become “better” and body has needed lots of rest.

Hi I only took them for 5 days recently after a chest infection/pleurisy and I was suffering from fatique after finishing the course - fell asleep during the day . x

Hello Skippy

I'm foxy79 I'm on the same boat with chest infection and dry cough since that hot weather came left my inside dry soo much still recovering I was and on 50ml perdiesoline for 3 weeks and ciprofloxacin 1500mg X 2 plus co-coliiav X 3 for few weeks and know it started to work and I'm on 30mg perdiesoline and co-tromzille and co- amoxcille 3 X a day can't get hold of my consultant she is away and doctor's are ridiculous service never pick up the phone or email or call back. All I can say Skippy it's the infection doing this then you need to wean off perdiesoline slowly

HiI have always been weaned off prednisolone if taken for that long.

So you have had 20 days now that is quite a long stretch.

I would ask your doctor I know you can become pretty ill if you are on them a long time and suddenly stop as your body stops making it's own steroid.

🤗

I have to taper down after 7 days of steroid my body just doesn't like the sudden stopping. Usually I drop by 1 x 5mg every 2 days

You may also like...